Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 95, NWS Amarillo, TX

June 9, 2005Carson County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 9, 2005, 5:42 PM CDT for Carson County, Texas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 9, 2005, 5:42 PM CDT (22:42 UTC)
Expired
Jun 9, 2005, 6:45 PM CDT
In force
63 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Carson County, TX

The radar

The Amarillo radar (KAMA), 37 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.7 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2005-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 977 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2005-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
977 J/kg
Mixed-layer CIN
-256 J/kg
Mixed-layer LCL
2105 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:12 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 9, 3:12 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
312 PM CDT THU JUN 9 2005

.DISCUSSION...
CONVECTION SLOW TO GET GOING OVER THE PANHANDLES WITH THE DRYLINE
NOT PROVIDING ENOUGH CONVERGENCE TO BREAK THE CAP IN PLACE. HOWEVER
ADDTIONAL AFTERNOON HEATING SHOULD CAUSE CONVECTION TO DEVELOP
ACROSS THE CENTRAL PANHANDLES AND PROGRESS EAST INTO WESTERN
OKLAHOMA. MESONET OBS INDICATE THE DRYLINE IS LOCATED FROM ABOUT
AMARILLO...TO GRUVER...TO LIBERAL AND IS STATIONARY OR VERY SLOWLY
MOVING WEST. WITH A 20 DEGREE DEWPOINT SPREAD BETWEEN AMA AND
BUSHLAND AMARILLO MAY SEE THUNDERSTORMS...HOWEVER THEY WILL
PROBABLY MOVE EAST OF THE CITY BEFORE BECOMING SEVERE.

A DEEP SHORTWAVE TROUGH WILL MOVE INTO AZ/NM TOMORROW WHICH WILL
CAUSE PRESSURES TO FALL IN EASTERN NM PULLING THE DRYLINE BACK TO
OUR WESTERN COUNTIES. A MINOR...THOUGH POTENT...NEGATIVELY TILTED
S/W TROUGH WILL MOVE OVER THE AREA TOMORROW PROVIDING A DECENT
CHANCE FOR WIDESPREAD SEVERE THUNDERSTORMS. THE AREA MOST AT RISK
FOR SEVERE WEATHER FRIDAY WILL BE THE NORTHERN ZONES WHERE A WEAK
FRONT WILL PULL UP STATIONARY. LOW LEVEL VEERING WINDS IN THE
VICINITY OF THIS FRONT COULD PROVIDE FAVORABLE CONDITIONS FOR A FEW
THUNDERSTORMS TO PRODUCE TORNADOES.

ENOUGH LOW LEVEL MOISTURE WILL REMAIN IN THE EASTERN COUNTIES TO
PROVIDE A CHANCE FOR SHOWERS AND THUNDERSTORMS ON SATURDAY...THEN
MORE WESTERLY FLOW WILL RESUME SUNDAY BRINGING WARMER AND DRIER
CONDITIONS TO THE PANHANDLES. THERE ARE INDICATIONS THAT THE FLOW
WILL BECOME NORTHWESTERLY MID TO LATE NEXT WEEK WHICH COULD PRODUCE
MOUNTAIN CONVECTION MOVING INTO THE WESTERN COUNTIES...HOWEVER DO
NOT HAVE CONFIDENCE ENOUGH YET TO INCLUDE POPS FOR THIS TIME FRAME.

HENNIG

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                68  86  62  86 /  20  40  40  30
BEAVER OK                  68  87  65  87 /  30  60  60  30
BOISE CITY OK              58  84  58  84 /   0  50  50  20
BORGER TX                  70  88  67  89 /  20  50  50  30
BOYS RANCH TX              64  87  61  88 /   0  40  40  20
CANYON TX                  68  87  62  87 /  20  40  40  20
CLARENDON TX               70  91  67  91 /  40  50  50  30
DALHART TX                 60  85  60  86 /   0  40  40  20
GUYMON OK                  67  86  62  85 /   0  60  60  30
HEREFORD TX                67  89  61  88 /  10  30  30  20
LIPSCOMB TX                69  87  65  88 /  40  60  60  30
PAMPA TX                   68  90  66  87 /  40  50  50  30
SHAMROCK TX                71  91  67  92 /  50  50  50  30
WELLINGTON TX              72  91  69  93 /  50  50  50  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

11/10
Hazardous weather outlook, Jun 9, 3:50 PM CDT, 1 hour 52 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
350 PM CDT THU JUN 9 2005

OKZ001>003-TXZ001>020-101100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
350 PM CDT THU JUN 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

A TORNADO WATCH IS IN EFFECT UNTIL 11 PM FOR ALL OF THE TEXAS AND
OKLAHOMA PANHANDLES EXCEPT THE NORTHWEST AND EXTREME WESTERN TEXAS
PANHANDLE AND THE WESTERN OKLAHOMA PANHANDLE. LARGE HAIL...DAMAGING
WINDS AND POSSIBLE TORNADOES CAN BE EXPECTED LATE THIS AFTERNOON
AND THIS EVENING FROM ANY OF THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...

THERE IS A MODERATE RISK FOR SEVERE STORMS ON FRIDAY AFTERNOON AND
EVENING OVER MOST OF THE OKLAHOMA AND TEXAS PANHANDLES MAINLY ALONG
AND EAST OF A HAPPY TO DUMAS TO NEAR KENTON LINE. A SLIGHT RISK OF
SEVERE THUNDERSTORMS ENCOMPASSES THE REMAINDER OF THE PANHANDLES
FRIDAY AFTERNOON AND EVENING. THE PRIMARY SEVERE WEATHER THREATS ON
FRIDAY WILL BE VERY LARGE HAIL...DAMAGING WINDS...AND TORNADOS. THERE
IS ALSO A SLIGHT OF RISK OF SEVERE THUNDERSTORMS ON SATURDAY ACROSS
ALL OF THE PANHANDLES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE
OKLAHOMA AND TEXAS PANHANDLES ARE ENCOURAGED TO MONITOR THE LATEST
FORECASTS AND BE READY FOR ACTIVATION DURING THE AFTERNOON AND
EVENING HOURS TODAY...FRIDAY...AND AGAIN SATURDAY.

SCHNEIDER

In the hours before

Special weather statement, Jun 9, 5:29 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
529 PM CDT THU JUN 9 2005

TXZ017-018-092315-
ARMSTRONG TX-RANDALL TX-
529 PM CDT THU JUN 9 2005

...STRONG THUNDERSTORM IN RANDALL COUNTY...

A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST OF PALO DURO
CANYON AT 529 PM CDT...MOVING NORTHEAST AT 25 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN ARMSTRONG AND RANDALL COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

KRAMAR

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 5:44 PM CDTSevere Thunderstorm WarningAMARandall61 min
Jun 9, 5:48 PM CDTSevere Thunderstorm WarningAMAHutchinson57 min
Jun 9, 6:09 PM CDTSevere Thunderstorm WarningAMAArmstrong66 min
Jun 9, 6:43 PM CDTSevere Thunderstorm WarningAMAHutchinson62 min
Jun 9, 6:46 PM CDTSevere Thunderstorm WarningAMACarson59 min
Jun 9, 6:52 PM CDTTornado WarningAMACarson53 min
Jun 9, 6:32 PM CDTSevere Thunderstorm WarningAMABeaver58 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.